Alert archive / Utah / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 38, NWS Salt Lake City, UT

September 1, 2000Salt Lake County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 1, 2000, 4:14 PM MDT for Salt Lake County, Utah. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 1, 2000, 4:14 PM MDT (22:14 UTC)
Expired
Sep 1, 2000, 4:45 PM MDT
In force
31 min
Issued by
NWS Salt Lake City, UT
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Salt Lake County, UT

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 10.2 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2000-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 226 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2000-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
226 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1754 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 012214
SVRSLC
UTC035-012245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
414 PM MDT FRI SEP 1 2000

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SALT LAKE COUNTY IN UTAH
  THIS INCLUDES THE CITY OF SANDY

* UNTIL 445 PM MDT

* AT 408 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HERRIMAN...OR ABOUT 10 MILES WEST OF
  SANDY...MOVING NORTH AT 50 MPH.

HAIL UP TO 1 AND 1/2 INCHES IN DIAMETER HAS BEEN REPORTED WITH THIS
STORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A
GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

LAT...LON 4049 11217 4049 11184 4062 11174 4064 11209

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 3:20 PM MDT, 54 minutes earlier.

Area forecast discussion, Sep 1, 3:20 PM MDT, 54 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UTAH
320 PM MDT FRI SEP 01 2000

SYNOPSIS...THE MOIST AND UNSTABLE AIRMASS OVER UTAH THIS EVENING
WILL BE REPLACED BY DRIER AND COOLER AIR LATER TONIGHT AND SATURDAY.
THE AIRMASS WILL BEGIN TO WARM SLOWLY ON SUNDAY BUT REMAIN MOSTLY
DRY.

DISCUSSION...CONVECTION HAS FIRED UP OVER MOST OF THE AREA THIS
AFTERNOON WITH SOME OF THEM BECOMING SEVERE.  MOST OF THE STRONG
ONES HAVE BEEN IN RURAL AREAS BUT WE HAVE ONE CONFIRMED LARGE HAIL
REPORT AND ALSO A 49KT GUST FROM A DIFFERENT STORM AT AN OBSERVING
STATION.  ACTIVITY LIKELY TO CONTINUE UNTIL THE TROF KICKS ACROSS
THE AREA THIS EVENING ALTHOUGH IT IS BEING RESTRAINED A BIT IN THE
SOUTHWEST BY THE DRYING AIRMASS.  WE MAY ALSO BEGIN TO LOSE THE
SEVERITY AS THE AIRMASS BEGINS TO COOL DURING THE EVENING.  THE 18Z
ETA SUGGEST THE MAIN VORTICIY ADVECTION AT 300MB WILL BE PUSHING
INTO SOUTHWEST UT THE NEXT FEW HOURS THEN SHIFT TOWARD THE NORTHWEST
DURING THE EVENING.  THE VORTICITY CENTER IS FORECAST TO BE NEAR SLC
AT 06Z AND IT SHOULD END THE THREAT OF ANY SIGNIFICANT WEATHER AS IT
MOVES PAST.

MODELS STILL INDICATE SOME LOW/MID LEVEL MOISTURE OVER NORTHWEST UT
SAT MORNING AND WILL KEEP A CHANCE OF SHOWERS FROM ABOUT SLC
NORTHWARD ALTHOUGH THEY SHOULD BE RELATIVELY WEAK AND ANY
PRECIPITATION AMOUNTS LIGHT.  OTHERWISE IT SHOULD BE DRY STATEWIDE
SAT/SUN.  FAIRLY COOL AIR MOVING IN WITH THE TROF WITH FWC GUIDANCE
LOOKING TOO WARM AT LEAST FOR SLC.  BUT THERE SHOULD BE SEVERAL
DEGREES OF WARMING FOR SUN.

WILL KEEP LABOR DAY DRY WITH CONTINUED WARMING AHEAD OF THE NEXT
TROF.  THE WILL KEEP THE CHANCE OF SHOWERS IN NORTHERN UT TUE BUT
DROP IT FROM THE SOUTH WHERE IT LOOKS TOO DRY.  IT WILL ALSO COOL
SIGNIFICANTLY AGAIN TUE AND THAT COOLNESS SHOULD CONTINUE INTO WED
BUT WITHOUT THE SHOWER THREAT.

SLC 42-- CDC 1-00  SANDERS

.SL7C...NONE.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 12:06 PM MDTSevere Thunderstorm WarningSLCBox Elder, Weber29 min
Sep 1, 1:44 PM MDTSevere Thunderstorm WarningSLCBox Elder41 min
Sep 1, 4:21 PM MDTSevere Thunderstorm WarningSLCUtah24 min
Sep 1, 5:44 PM MDTSevere Thunderstorm WarningSLCBox Elder31 min

Nearby

Severe Thunderstorm Warnings in Utah, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.